«
»

Top

Photosensitising medications: What are they and how can their effects be prevented?

13 Jul 2020 • 2 comments

Now that summer has arrived and when taking chronic treatment, it is common to wonder if it is safe to take your treatment whilst being out in the sun. In fact, various unexpected and significant skin reactions can occur after taking a "photosensitising" medication.

Photosensitising medications: What are they and how can their effects be prevented?

What is photosensitivity?

Photosensitivity is an adverse reaction of the skin following exposure to ultraviolet radiation (UV), whether natural (sunlight) or artificial (tanning booths) in origin. It is associated with the intake of an oral (general exposure of the body to the molecule) or local (limited to a certain area of the skin) photosensitising drug.

There are two types of photosensitivity:

  • Phototoxicity: appears rapidly (minutes to hours after sun exposure) in the form of painful burns (such as a severe sunburn). It is characterised by erythema (redness), possibly with bubbles appearing on the skin. 
    It is limited to areas exposed to the sun: if the application of the medication is local (cream, ointment, lotion), the reaction is only in the areas in contact with the photosensitiser. On the other hand, if the medicine is administered orally, all exposed areas are affected.
    The greater the dose of medicine absorbed, the greater the reaction will be. It can occur in anyone given a high dose of photosensitising medication.
  • Photoallergy: this is a delayed allergic reaction (it appears 24 to 48 hours after exposure to the sun) in the form of red patches (eczema) and itching (pruritus) that extend beyond the exposed areas and whose edges are irregular. 
    As with allergies, only a certain number of people are affected. It affects predisposed people, i.e. those who have already been in contact with a photosensitising agent, and can occur at low doses of UV or photosensitising substances. Its symptoms take longer to subside.

Which medications are photosensitising?

Many medicines can cause photosensitivy:

This list is not exhaustive but brings together the main photosensitising drugs. Their effects differ according to the type of medication (more pronounced with fluoroquinolones, anti-acne drugs and amiodarone), the dosage and the sensitivity of each one. This is why it is important to ask your doctor or pharmacist for advice if you are taking a treatment and plan to spend time in the sun.

It should be noted that the following message is present on the box and/or package insert of these medicines in order to alert patients and prevent adverse effects of photosensitivity:

What precautions should be taken to avoid these reactions?

In the event of a photosensitive reaction, you must identify the drug or chemical substance (essential oils, cosmetics, perfumes, etc.) responsible for the effect and it must be discontinued after consulting your doctor or pharmacist. Corticosteroids may be considered as a treatment in case of photoallergy.

However, simple preventive measures remain the best solution to avoid photosensitive reactions. Indeed, whatever the nature of one's skin, one should avoid exposure to the sun at the hottest hours of the day (between 12 noon and 4 pm). You should seek shade and use protective clothing and accessories such as a long-sleeved t-shirt, hat and glasses. It is necessary to reapply anti-UVA/UVB sun cream with a high factor (factor 50) every 2 hours, especially after swimming, and apply it evenly to all exposed parts of the body.  Finally, children with very sensitive skin should be particularly careful and taught how to protect themselves.

Moreover, artificial UV rays from tanning booths are just as dangerous as natural UV rays. It should therefore be avoided if you are taking a treatment involving photosensitising medicines.

Finally, unlike UVB rays, UVA rays, although less aggressive, are more difficult to stop and pass through glass, a window or the windscreen of a car do not protect the skin and a photosensitive reaction can occur. So be careful on long car journeys, remember to protect yourself if you are taking medication that may cause a photosensitive reaction.


Was this article helpful to you? Feel free to share your thoughts with the community!

Take care!

avatar Alexandre Moreau

Author: Alexandre Moreau, Digital Marketing Assistant

Within the Digital Marketing team, Alexandre is in charge of writing medical factsheets and scientific articles. He is also in charge of leading and moderating the community on the forum, in order to ensure optimal... >> Learn more

Comments

carolineF
on 17/07/2020

Thank you for this article! There are so many medicines on here that I didn't know caused photosensitivity!

Sickofpain
on 19/07/2020

I didn't realise lansoprazole was one of these medications. So thank you for putting this article up, I can also inform my daughter 

You will also like

How can yoga improve the lives of patients with chronic illness?

How can yoga improve the lives of patients with chronic illness?

Read the article
Where to dispose of expired or unused medication? And how to recycle them?

Where to dispose of expired or unused medication? And how to recycle them?

Read the article
Living with Castleman Disease

Castleman disease

Living with Castleman Disease

Read the article
Castleman Disease: Everything you need to know!

Castleman disease

Castleman Disease: Everything you need to know!

Read the article